Managing Dermatologic Adverse Events in Patients Receiving Third-Generation EGFR-TKIs
First- and second-generation agents have been frequently associated with acneiform rash, pruritus, xerosis, and paronychia.
Clinical trial and clinical experience data are suggesting the frequency and severity of dermatologic adverse events (dAEs) associated with osimertinib may be lower than those seen with first-generation and second-generation epidermal growth factor receptor-tyrosine kinase inhibitors (EGFR-TKIs). In an article published in The Oncologist, researchers outline the optimal approach to managing dermatologic problems associated with osimertinib, a third-generation EGFR-TKI.
Chia-Yu Chu with the National Taiwan University Hospital and National Taiwan University College of Medicine, in Taipei, Taiwan, and colleagues report that preventing and appropriately treating dAEs may help patients to continue therapy and lessen any negative impact on their quality of life. The researchers emphasize prophylactic measures to minimize the severity of dAEs.
First- and second-generation agents — such as erlotinib, gefitinib, and afatinib — have been frequently associated with acneiform rash, pruritus, xerosis, and paronychia. However, osimertinib was specifically developed to have greater potency against EGFR-TKI-sensitizing and T790M resistance mutations than wild-type EGFR, according to the researchers. Due to its chemical makeup, osimertinib is theorized to have fewer wild-type EGFR-related toxicities that adversely affect tissues such as the skin, hair, nails, and gut.
“As an oncology nurse working with patients enrolled in clinical trials with osimertinib, the side effect profiles were notably less than second generation TKIs,” said Ann Culkin, BSN, RN, who is with Memorial Sloan Kettering Cancer Center Department of Nursing, in New York, New York.
The researchers describe their clinical experience with osimertinib, which is approved by the US Food and Drug Administration (FDA) for the treatment of metastatic, EGFR T790M mutation-positive non-small cell lung cancer (NSCLC) in patients whose disease has progressed on or after EGFR-TKI therapy. They report on case summaries of patients receiving osimertinib at two institutions.
At one institution, 34 patients were seen and transient acneiform eruptions occurred in 10 patients (29%), with 1 patient developing grade 3 acneiform eruption. The researchers found that 10 patients developed pruritus (29%), with 1 patient having grade 3 pruritus. In addition, 13 patients developed xerosis or xerotic eczema (38%) and 11 patients developed paronychia (32%), with 5 patients suffering grade 3 paronychia.